Ileostomy medical advice

Some medicines are known to cause side effects and having an ileostomy does not exclude you from these. The symptoms will be exactly the same:

  • Antibiotics can cause a change in the usual consistency of your output
  • Iron tablets can cause black, sticky stools and constipation

Despite experiencing these symptoms, it is important to continue to take any prescribed medication and discuss any side effects with your GP.

Some medications, such as capsules/ enteric-coated and slow release tablets, may not be absorbed in the small bowel and therefore will not be effective. Please discuss this with your GP or Pharmacist.

Chemotherapy

Chemotherapy is drug therapy and there are a number of different types that can be used to treat cancer. Some of these drugs can have an effect on your stoma and output. Speak to your Stoma Care Nurse or Oncology Nurse Specialist.